I was type 1 for about 50 years when I changed from animal insulins to modern day insulins. That led to my gaining weight and becoming insulin resistant (IR). I had to use a type 2 med to handle the IR. Avandia was the med my doctor chose, and I used it successfully for 12 years, starting in 1999. Avandia was found to cause many users to have heart problems, so my endo would not renew my prescription, and he prescribed Metformin in early 2011.
I have mixed emotions about Metformin. It has enabled me to lose 22 pounds, and I am now only one pound above my ideal weight (185 pounds). That is great, although I have had to buy new clothes and belts. Lol! My insulin resistance has been decreased, and my insulin sensitivity has increased. That is also good.
Metformin was initially introduced as a med to help with weight loss. Later on, it was found to help with with IR. It has caused me to lose some of my appetite, and I don't want to eat as much now. At one time I was losing an average of two pounds per week. To keep from dropping below my ideal weight, I had to increase my carb intake from 130 to 150 carbs per day. My weight has now stabilized. I don't want to eat that many carbs, and sometimes I have to eat when I am not hungry. That is annoying! If I lower my carb intake, then my weight drops too. I have tried lowering my Met dosages, but then my IR increases, and my BG numbers rise a lot. I am taking 1000 mg of Met in the morning and evening.
While using Avandia my BG's were very good, and I stayed in the interval 70-130 about 90% of the time. I have used Met for 15 months, and have a lot more highs and lows than before. My BG's are now in the 70-130 range only 66% of the time. BG's as low as the high 30s, and as high as the 170s are happening. I rarely had numbers like that while on Avandia. I am now on the roller coaster with my BG's, like I was before pumping.
During the first few years of the new century, I was diagnosed with some spots of neuropathy in both eyes, and neuropathy in my feet. That was caused by the unstable control, and the roller coaster I was experiencing. Complications can occur for that reason, even when the A1c is good. My A1c was below 6.0 for several years when those complications were diagnosed. After using a pump for a few months my BG's stabilized a lot, and my retinopathy disappeared. My neuropathy was still there, but the symptoms rarely appeared. The pain was gone. Pumping is great!
Now, while using Met, my roller coaster control has returned, and I am concerned that my retinopathy, and neuropathy pain may return too. My doctor says he has no other med to offer to help me with my IR. Avandia and Actos have both caused damage to many diabetics, so Met seems to be my only choice. I have tweaked the heck out of my pump, trying to get more stable control. It was easy with Avandia, but seemingly impossible with Metformin. I am apparently stuck with Met, and with the more unstable control. I am expecting those complications to return at any time now. Call me a pessimist, but this happened in the past, and it may happen again.
I'm glad Net is working so well for you, Marie. It has done wonders for me too, but my BGs are not as stable. That is my concern.
Do you really attribute your degraded blood sugar control all to metformin, or is it perhaps also due the all changes, increased carbs, lower weight, etc. Have you tried increasing protein as a way of increasing weight? Bernstein recommends increasing protein and insulin as the key to gaining weight.
I buy protein powder at Costco, low carb chocolate, 25 g/serving. It is an easy way to increase protein intake. Sometimes, we just need to eat, even though we aren't hungry. This is particularly true when we get older.
BSC, I do eat more protein now. A can of peanuts frequently, lots of cheese, peanut butter, a portion of meat with every meal. That is way more protein than I used to eat. It is helping me to keep my weight stable, and I am not gaining or losing, just a little fluctuating.
Metformin is likely to be a big part of my unstable BGs. I am also much more active this time of year. Painting two sides of my house, working out at a gym, and taking one hour walks. In colder weather I am much less active, maybe my control will improve then?
I'm really kinda surprised to hear that metformin has such a dramatic effect for you. It has a modest effect on me, I'm a T2 and I take a max, max dose, 2500 mg of Metformin XR.
But after years on metformin, I don't have any gastric "issues." Are you having digestion problems. Some people have gastric problems, food "whooshing" through really fast or just sitting there, generating gas and making you feel bloated. If your digestion has become more variable, that could be a real problem. Obviously, if your food "whooshes" through you without completely digesting, you may well have a hypo like you observed.
Do you take your metformin before your meals? Do you take ER or regular metformin (ER is thought to cause less distress)? Have you tried switching the timing? Is it possible that you have some gastroparesis aggravated by metformin?
I do have more gas than before, but not that bad. I take Met ER with breakfast and dinner,10-12 hours apart. No whoosing that I can detect. I have not had any negative side effects from Met, unless the wider range of BGs is a side effect. I know my SD has increased a lot.
I understand. It is just that Avandia and Metformin are a different class of medication. While Avandia primarily improves insulin resistance, Metformin does three things, it improves insulin resistance, it reduces glucose production by the liver and it reduces the absorption of glucose from carbs during digestion. It is this last thing that I believe gives Metformin the reputation for gastric distress and could lead to variable digestion.
Given that you don't appear to have any gastric pro, perhaps you would consider switching your metformin schedule to take it between meals. It is possible that taking it with meals is leading to a lot of variable digestion.
I'm T1 who was prescribed Metformin several years ago. It seemed improve BGs for a little while, then stop, so my Dr switched me to another drug. Admittedly, there were other factors that could have explained why my control deteriorated.
I have seen conflicting explanations for how Metformin works. I've even heard that it stimulates insulin production. A few years ago, I got a Doctor to look it up for me. She showed me in a book that it lowers BG levels through "unknown mechanisms". This always struck me as strange.
Can you take a lower dose of Metformin? I only need 500 mg twice a day. I'm T2. I have to admit, if I thought it would make me lose weight I'd take more.
Thanks for the suggestion. I tried reducing my Met dosages to 500 mg, but then my IR increased a lot and I had a lot of highs. I needed much more insulin. That might have led to significant weight gain if I had continued indefinitely. My IR went undetected for several years in the 1990s. I think it may have been so well established that it will not respond to a lower dosage of Met now.
not saying your wrong, but lots of people go on insulin and dont gain weight (other than put back what the disease took off). Are you sure that is what made you gain weight? In any event that is an aside, looking at your increasing protein portions, the nuts, cheese, peanut butter are more fat than anything else. Some protein yeh, but not a huge amount. Maybe add some protein shakes instead of the carbs to really up the protein.